# SDR 2019FA0000308

- Difficulty date: August 30, 2019
- Submitted: September 18, 2019
- Operation: General aviation
- Aircraft: N16EC
- Make and model: Piper PA 28-180
- System (JASC): 2436 · DC Regulator
- Part: Volt Regulator
- Part number: R1224
- Part serial: HS122105
- Condition: Intermittent
- Location: Zone 100
- Part time: 19 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: H, J
- Precautionary procedure: A

## Discrepancy

CUSTOMER COMPLAINED THAT ALTERNATOR WOULD QUIT CHARGING AFTER APPROXIMATELY 20 MINUTE FLIGHT.  CONDUCTED TEST FLIGHT OF AIRCRAFT, MONITORED CHARGING VOLTAGE WITH CALIBRATED VOLTMETER, CHARGING VOLTAGE 13.8- 13.9 CONSISTENTLY DURING FLIGHT.  CHARGING SYSTEM BEHAVED NORMALLY, THEN WENT INOPERATIVE 22 MINUTES INTO FLIGHT.  LANDED AIRCRAFT SHUT OFF ENGINE, LEFT ELECTRICAL SYSTEM ON, FOUND FIELD CIRCUIT OF REGULATOR TO SHOW "0" VOLTS.  CYCLED POWER AND HAD 12.0 VOLTS AT REGULATOR.  REPLACED VOLTAGE REGULATOR WITH NEW UNIT, PERFORMED TEST FLIGHT, SYSTEM FUNCTIONING NORMALLY.  I SUSPECT THE INTERNAL OVER VOLTAGE RELAY IN THE REGULATOR WAS TRIPPING AT TOO LOW A VOLTAGE, PERHAPS RELATED TO HEATING OF THE ELECTRONIC CIRCUITS DUE TO CONTINUED OPERATION.
